Limits...
Ventricular tachycardia associated with lacosamide co-medication in drug-resistant epilepsy.

DeGiorgio AC, Desso TE, Lee L, DeGiorgio CM - Epilepsy Behav Case Rep (2012)

Bottom Line: Conduction defects, including QRS prolongation, persisted during hospitalization until lacosamide was discontinued.The patient had no prior history of cardiac arrhythmia but did possess cardiac risk factors, including hypertension, hypercholesterolemia, and low heart rate variability.This case represents one part of a growing body of literature suggesting a link between arrhythmia and use of lacosamide, which enhances slow inactivation of sodium channels in both the brain and the heart.

View Article: PubMed Central - PubMed

Affiliation: Department of Neurology, University of California, Los Angeles, USA.

ABSTRACT
We report a case of sustained ventricular tachycardia following the initiation of lacosamide as adjunctive epilepsy treatment. A 49-year-old male with intractable frontal lobe seizures experienced severe ventricular tachycardia following the addition of 400 mg lacosamide to his existing regimen of carbamazepine, lamotrigine, clonazepam, and valproate. The tachycardia occurred during a cardiac stress test; stress tests prior to initiation of lacosamide were normal. Conduction defects, including QRS prolongation, persisted during hospitalization until lacosamide was discontinued. The patient had no prior history of cardiac arrhythmia but did possess cardiac risk factors, including hypertension, hypercholesterolemia, and low heart rate variability. This case represents one part of a growing body of literature suggesting a link between arrhythmia and use of lacosamide, which enhances slow inactivation of sodium channels in both the brain and the heart. We believe further study may be necessary to assess the safety of lacosamide in epilepsy patients with cardiac risk factors.

No MeSH data available.


Related in: MedlinePlus

Electrocardiogram after stabilization of ventricular tachycardia. The ECG demonstrated ST elevation, early repolarization, borderline AV conduction delay, and left posterior fascicular block.
© Copyright Policy - CC BY-NC-SA
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4150657&req=5

f0010: Electrocardiogram after stabilization of ventricular tachycardia. The ECG demonstrated ST elevation, early repolarization, borderline AV conduction delay, and left posterior fascicular block.

Mentions: Prior to the initiation of lacosamide, the patient had undergone two cardiac treadmill stress tests while taking his normal AED regimen and experienced no recorded cardiac arrhythmias on electrocardiography (ECG). The patient did not report any significant lifestyle or health changes following these two stress tests that may have contributed to a cardiac event. Of note, no arrhythmias were reported during prior seizures captured during video-EEG monitoring, and multiple Holter ECG monitoring for a clinical trial also failed to identify any arrhythmia. Four months after initiating lacosamide, during a third treadmill stress test, the patient developed sustained ventricular tachycardia (Fig. 1). The ventricular tachycardia resolved acutely after cessation of the stress test, and no cardiac enzyme elevation was noted to suggest myocardial infarction as the cause. He was admitted to Glendale Medical Center emergently and underwent continuous cardiac ECG telemetry. During the hospitalization, his physicians rapidly lowered the lacosamide dose by 100 mg/day until lacosamide termination. During hospitalization, the ECG demonstrated first-degree AV block, posterior left fascicular block, and severe widening of the QRS complex, but following discontinuation of lacosamide, the patient's ECG immediately returned to baseline (Fig. 2). An automatic defibrillator was implanted with an event recorder. Over one year after termination of lacosamide, the patient had reported no cardiac complications, and the event monitor has not identified any episodes of ventricular tachycardia or arrhythmias.


Ventricular tachycardia associated with lacosamide co-medication in drug-resistant epilepsy.

DeGiorgio AC, Desso TE, Lee L, DeGiorgio CM - Epilepsy Behav Case Rep (2012)

Electrocardiogram after stabilization of ventricular tachycardia. The ECG demonstrated ST elevation, early repolarization, borderline AV conduction delay, and left posterior fascicular block.
© Copyright Policy - CC BY-NC-SA
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4150657&req=5

f0010: Electrocardiogram after stabilization of ventricular tachycardia. The ECG demonstrated ST elevation, early repolarization, borderline AV conduction delay, and left posterior fascicular block.
Mentions: Prior to the initiation of lacosamide, the patient had undergone two cardiac treadmill stress tests while taking his normal AED regimen and experienced no recorded cardiac arrhythmias on electrocardiography (ECG). The patient did not report any significant lifestyle or health changes following these two stress tests that may have contributed to a cardiac event. Of note, no arrhythmias were reported during prior seizures captured during video-EEG monitoring, and multiple Holter ECG monitoring for a clinical trial also failed to identify any arrhythmia. Four months after initiating lacosamide, during a third treadmill stress test, the patient developed sustained ventricular tachycardia (Fig. 1). The ventricular tachycardia resolved acutely after cessation of the stress test, and no cardiac enzyme elevation was noted to suggest myocardial infarction as the cause. He was admitted to Glendale Medical Center emergently and underwent continuous cardiac ECG telemetry. During the hospitalization, his physicians rapidly lowered the lacosamide dose by 100 mg/day until lacosamide termination. During hospitalization, the ECG demonstrated first-degree AV block, posterior left fascicular block, and severe widening of the QRS complex, but following discontinuation of lacosamide, the patient's ECG immediately returned to baseline (Fig. 2). An automatic defibrillator was implanted with an event recorder. Over one year after termination of lacosamide, the patient had reported no cardiac complications, and the event monitor has not identified any episodes of ventricular tachycardia or arrhythmias.

Bottom Line: Conduction defects, including QRS prolongation, persisted during hospitalization until lacosamide was discontinued.The patient had no prior history of cardiac arrhythmia but did possess cardiac risk factors, including hypertension, hypercholesterolemia, and low heart rate variability.This case represents one part of a growing body of literature suggesting a link between arrhythmia and use of lacosamide, which enhances slow inactivation of sodium channels in both the brain and the heart.

View Article: PubMed Central - PubMed

Affiliation: Department of Neurology, University of California, Los Angeles, USA.

ABSTRACT
We report a case of sustained ventricular tachycardia following the initiation of lacosamide as adjunctive epilepsy treatment. A 49-year-old male with intractable frontal lobe seizures experienced severe ventricular tachycardia following the addition of 400 mg lacosamide to his existing regimen of carbamazepine, lamotrigine, clonazepam, and valproate. The tachycardia occurred during a cardiac stress test; stress tests prior to initiation of lacosamide were normal. Conduction defects, including QRS prolongation, persisted during hospitalization until lacosamide was discontinued. The patient had no prior history of cardiac arrhythmia but did possess cardiac risk factors, including hypertension, hypercholesterolemia, and low heart rate variability. This case represents one part of a growing body of literature suggesting a link between arrhythmia and use of lacosamide, which enhances slow inactivation of sodium channels in both the brain and the heart. We believe further study may be necessary to assess the safety of lacosamide in epilepsy patients with cardiac risk factors.

No MeSH data available.


Related in: MedlinePlus